Wyoming, 2011

High Wind in Wyoming, November 11 to 12, 2011

November 11 to 12, 2011 · NWS RIW · 2 events in 2 counties and zones

Strong southwest flow and favorable jet dynamics brought high wind to the Rattlesnake Range and to Casper in southern Natrona County. Gusts to 75 mph were recorded at an automated sensor in the Rattlesnake Range and a gust of 79 mph was recorded at a private sensor along Wyoming Boulevard in southwest Casper.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong southwest flow and favorable jet dynamics brought high wind to the Rattlesnake Range and to Casper in southern Natrona County. Gusts to 75 mph were recorded at an automated sensor in the Rattlesnake Range and a gust of 79 mph was recorded at a private sensor along Wyoming Boulevard in southwest Casper.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 11, 9:31 PM MST, 9 minutes earlier.

Area forecast discussion, Nov 11, 9:31 PM MST, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RIVERTON WY
931 PM MST FRI NOV 11 2011

.UPDATE...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW HAS BEEN
ISSUED FOR THE EXTREME NORTHWESTERN ZONES...INCLUDING JACKSON
HOLE...TETON NATIONAL PARK...AND YELLOWSTONE NATIONAL PARK.
A QUICK MOVING SYSTEM WITH DECENT DYNAMICS WILL SUPPORT A SHORT
BUT HEAVY BURST OF SNOWFALL ACROSS THE WESTERN MOUNTAINS...THERE
WILL ALSO BE STRONG WINDS AHEAD OF AND FOLLOWING THE PASSAGE OF
THE TROUGH AND THE COLD FRONT ASSOCIATED WITH THIS SYSTEM. THESE
WINDS WILL INCREASE THE IMPACT OF THE FALLING SNOW TO MAKE TRAVEL
HAZARDOUS ACROSS THE WEST TODAY. STRONG SUBSIDENCE BEHIND THE
TROUGH WILL KEEP WINDS AT THE SURFACE AFTER THE FRONT HAS
PASSED...KEEPING THE CHANCE FOR REDUCED VISIBILITY IN BLOWING AND
DRIFTING SNOW WELL AFTER THE SNOW HAS STOPPED ACCUMULATING.

.PREV DISCUSSION... /ISSUED 237 PM MST FRI NOV 11 2011/

.SHORT TERM...TONIGHT THROUGH MONDAY

PACIFIC MOISTURE WILL INCREASE ACROSS THE WEST IN WESTERLY FLOW
AHEAD OF A PACIFIC TROUGH MOVING INTO THE PACIFIC NORTHWEST.
SNOW WILL DEVELOP OVER THE WESTERN MOUNTAINS AFTER MIDNIGHT AS
HIGH WINDS DEVELOP ALONG THE EAST SLOPES OF THE ABSAROKA
MOUNTAINS AND ACROSS THE WIND CORRIDOR IN NORTHEAST SWEETWATER...
SOUTHERN FREMONT AND NATRONA COUNTIES. SNOWFALL IN THE WEST WILL
PICK UP THROUGH THE DAY SATURDAY LOWERING INTO THE VALLEYS AS THE
DOWNSLOPE WINDS CONTINUE. WARMING WILL OCCUR WITH THE DOWNSLOPE
WINDS. THE PACIFIC TROUGH AND SURFACE COLD FRONT WILL PASS THROUGH
DURING THE AFTERNOON AND EARLY EVENING...BRINGING AN END TO THE
HIGH WIND POTENTIAL...ALTHOUGH STRONG NORTHWEST WINDS ARE EXPECTED.
FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON SNOWFALL UP TO 6
INCHES IS EXPECTED IN THE WESTERN MOUNTAINS WITH UP TO 3 INCHES IN
THE VALLEYS.  THE MOISTURE IN THE WEST WILL DECREASE AS COLDER AIR
MOVES IN WITH SNOWFALL RATES BECOMING LIGHT. SNOWFALL IN THE
MOUNTAINS WILL CONTINUE...JUST NOT AS HEAVY. THE ZONAL WEST FLOW
WILL CONTINUE SATURDAY NIGHT AND SUNDAY WITH LIGHT SNOWFALL IN THE
WEST AND WINDY CONDITIONS ALONG AND EST OF THE CONTINENTAL DIVIDE.
TEMPERATURES WILL COOL WITH COLDER AIR ALOFT...BUT THE DOWNSLOPE
WARMING WILL MODERATE THE AMOUNT OF COOLING. THE FLOW WILL DRY OUT
SOME SUNDAY AND SUNDAY NIGHT WITH SOME LOW LEVEL MOISTURE IN THE
FLOW KEEPING SOME VERY LIGHT SNOW OVER THE MOUNTAINS. THIS WILL
CONTINUE INTO MONDAY.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY

MODELS CONTINUE TO INDICATE A SERIES OF DISTURBANCES PUSHING THROUGH
THE FORECAST AREA THROUGH THE FORECAST PERIOD. THESE DISTURBANCES
WILL LEAVE SNOWFALL ACROSS THE WESTERN AND NORTHERN PORTIONS OF THE
FORECAST AREA THROUGH FRIDAY...ESPECIALLY ACROSS THE NORTHWESTERN
MOUNTAINS. LIGHT...ACCUMULATING SNOWFALL IS ANTICIPATED IN
ASSOCIATION WITH THESE FEATURES.

BECAUSE SOME DISTURBANCES ARE MAINLY ANTICIPATED TO IMPACT THE
NORTHERN PORTION OF THE CWA...TEMPERATURES ON THESE SELECT DAYS WILL
HAVE PERIODS OF WARMING ACROSS SOUTHERN AND EASTERN WYOMING.
HOWEVER...THESE WARMER TEMPERATURES WILL BE SHORT LIVED AS
SUBSEQUENT DISTURBANCES WILL BRING IN COOLER AIR OVER MOST OF THE
FORECAST AREA.

ASIDE FROM SNOWFALL AND TEMPERATURE VARIANCES...THE OTHER CHALLENGE
IN THE FORECAST PERIOD IS THE ONGOING ANALYSIS OF INCREASED WIND.
THE CONTINUED DISTURBANCES MAY BRING TIGHTER PRESSURE GRADIENTS AND
FAVORED SOUTHWEST FLOW OVER THE AREA. THIS MAY RESULT IN STRONGER
WIND ACROSS THE WIND CORRIDOR AND THE EASTERN SLOPES OF THE ABSAROKA
AND WIND RIVER MOUNTAINS.

MODELS REMAIN IN SIMILAR AGREEMENT TO THE PAST FEW DAYS. THE ECMWF
REMAINS THE MORE AGGRESSIVE OF THE EXTENDED MODELS...AS IT CONTINUES
TO INDICATE MORE OF A PRESENCE OF MOISTURE TO AREAS EAST OF THE
DIVIDE DURING THE LATER PORTIONS OF THE FORECAST. THE GFS HAS BEGUN
TO DEMONSTRATE SOME INCREASED SNOWFALL COVERAGE  BY INTRODUCING THE
POTENTIAL FOR SOME SHOWER ACTIVITY ACROSS SOUTHERN WYOMING. GOING
FORECAST PACKAGE RETAINS A SLIGHT DRY BIAS TO ALLOW MODELS TO GET
INTO BETTER ALIGNMENT.

.AVIATION.../00Z ISSUANCE/

VFR CONDITIONS WILL PERSIST ACROSS THE FORECAST AREA THROUGH 06Z
THIS EVENING. AFTER 06Z A STRONG SHORTWAVE WILL BEGIN TO PUSH
THROUGH THE AREA. THIS SHORTWAVE WILL QUICKLY BRING SNOW TO THE
WESTERN MOUNTAINS...WITH SNOWFALL MOVING INTO THE WESTERN VALLEYS
BETWEEN 10Z AND 12Z SATURDAY. SNOWFALL WILL THEN SPREAD TO INCLUDE
KPNA AND KBPI AFTER 14Z SATURDAY. AS THE SYSTEM PROGRESSES
EASTWARD...SNOWFALL WILL BEGIN TO SPREAD TO AREAS EAST OF THE
CONTINENTAL DIVIDE AFTER 18Z SATURDAY. THROUGH THE FORECAST
PERIOD...MOUNTAINS WILL BE OBSCURED IN LOW CLOUDS AND SNOWFALL...
AND MOUNTAIN PASSES MAY CONTAIN INCREASED TURBULENCE AS THE
SHORTWAVE PROGRESSES.

STRONG WIND IS EXPECTED ACROSS MUCH OF THE WIND CORRIDOR BETWEEN
KRKS AND KCPR...AND ALONG THE EASTERN SLOPES OF THE WIND RIVER AND
ABSAROKA MOUNTAINS THROUGH MUCH OF THE FORECAST PERIOD...WITH GUSTS
TO 35 KTS POSSIBLE. OTHER AREAS WILL SEE INCREASED WIND AFTER 19Z
SATURDAY...WITH A WIDESPREAD GUSTY DAY EXPECTED.

.FIRE WEATHER...

MOISTURE WILL INCREASE IN THE WEST WITH STRONG WINDS ALONG AND
EAST OF THE CONTINENTAL DIVIDE. SNOW WILL DEVELOP LATER TONIGHT
OVER THE WESTERN MOUNTAINS INCREASING THROUGH SATURDAY AND
LOWERING INTO THE VALLEYS. THE STRONG DOWNSLOPE WINDS WILL PRODUCE
WARMING EAST OF THE CONTINENTAL DIVIDE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 4 PM MST SATURDAY WYZ003-019-020.

WINTER WEATHER ADVISORY FROM 5 AM TO 2 PM MST SATURDAY
WYZ001-012-013.

&&

SHORT TERM...C.BAKER
LONG TERM...BRANHAM
AVIATION...BRANHAM
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Nov 11, 9:36 PM MST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
936 PM MST FRI NOV 11 2011

WYZ001>020-022>030-121400-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
936 PM MST FRI NOV 11 2011

...HIGH WIND WARNINGS FOR THE LOWER ELEVATIONS OF NATRONA COUNTY...
THE GREEN MOUNTAINS AND RATTLESNAKE RANGE...AND THE CODY FOOTHILLS
FROM MIDNIGHT THROUGH SATURDAY AFTERNOON...

...A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW HAS BEEN
ISSUED FOR JACKSON HOLE...YELLOWSTONE NATIONAL PARK AND TETON
NANTIONAL PARK FROM 5AM SATURDAY MORNING THROUGH 2PM SATURDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...REST OF TONIGHT

SOUTHWESTERLY WIND WILL GUST UP TO 60 MPH BETWEEN JEFFREY CITY AND
CASPER TONIGHT. THE ABSAROKAS...WIND RIVER RANGE...THE BIGHORNS AND
THE CODY FOOTHILLS. EXPECT STRONG CROSS WINDS ALONG WY120...FROM
BEAVER RIM TO MUDDY GAP...AND IN THE CASPER AREA...THESE WINDS WILL
CAUSE DIFFICULT TRAVEL CONDITIONS FOR HIGH PROFILE VEHICLES AND LIGHT
TRAILERS.

SNOW WILL BEGIN TO FALL ACROSS THE WEST TOWARD MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY AND SATURDAY NIGHT...SNOW AND LOW VISIBILITY IN BLOWING SNOW
LIKELY IN THE WESTERN MOUNTAINS...MAKING TRAVEL AND OUTDOOR
ACTIVITIES HAZARDOUS. STRONG WIND POSSIBLE ALONG EAST SLOPES OF WIND
RIVER AND ABSAROKA MOUNTAINS...AS WELL AS PORTIONS SOUTH CENTRAL
WYOMING.

SUNDAY THROUGH WEDNESDAY...INTERMITTENT ACCUMULATING SNOW WITH
AREAS OF BLOWING SNOW IN THE NORTHERN AND WESTERN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT STRONG WINDS IN EXCESS OF 40 MPH
AND ANY WIND DAMAGE TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT
SNOWFALL AMOUNTS ON SATURDAY AS WELL.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
November 11, 9:40 PM MST to November 12, 12:10 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High Wind, Natrona County Lower Elevations

When
November 12, 6:15 AM MST to 8:46 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353986, 353987.